Ohio, 2009

Damaging Winds and Lightning Strike in Ohio, July 11, 2009

July 11, 2009 · NWS RLX · 6 events in 1 county or zone

A thunderstorm complex developed ahead of a cold front in northern and central Ohio. The storms then dropped southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A thunderstorm complex developed ahead of a cold front in northern and central Ohio. The storms then dropped southeast. Wind gusts and downpours were the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 11, 12:50 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 11, 12:50 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT SAT JUL 11 2009

.SYNOPSIS...
A COLD FRONT ARRIVES TODAY...BECOMING STATIONARY JUST SOUTH
OF WEST VIRGINIA INTO EARLY NEXT WEEK. HIGH PRESSURE TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS/STORMS CONTINUE TO TREK ACROSS WEST VIRGINIA THIS
MORNING...LIKELY AIDED BY WEAK DISTURBANCE IN THE MIDLEVEL FLOW.  DO
NOT EXPECT THESE STORMS TO BE SEVERE...AND THEY WILL DEPART OVER THE
NEXT FEW HOURS.  CLEAR SLOT BEHIND THE STORMS WILL ALLOW FOR
DESTABILIZATION AHEAD OF FRONTAL BOUNDARY.

COULD SEE PREFRONTAL STORMS IMPACT OUR SOUTHEAST OHIO COUNTIES AS
EARLY AS 16Z.  MIDLEVEL FLOW WILL BE INCREASING. UP TO 2000 J/KG OF
CAPE WHICH IS FORECAST TO DEVELOP...AND MODEL SOUNDINGS INDICATE DRY
MIDLEVEL AIR.  WITH FREEZING LEVELS RELATIVELY HIGH...LOOKING MORE
LIKE A WIND THREAT THAN A HAIL THREAT FOR THE AFTERNOON.  KEEPING
LIKELY POPS IN THE NORTHERN COUNTIES FOR NOW...BUT WILL AMEND AS
NEEDED.  COULD BE A BUMPY RIDE FOR SOUTHEAST OHIO AND NORTHERN WEST
VIRGINIA LATER TODAY.  TEMPERATURES TWEAKED.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
WEAK HIGH PRESSURE WILL WAGE A BATTLE AGAINST A STUBBORN COLD FRONT
THAT WILL BE REACHING ITS SOUTHWARD EXTENT...EFFECTIVELY KEEPING THE
COAL FIELDS UNDER THE THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS
WHILE THE NORTHERN ZONES LOOK TO BE DRY. NORTHWEST FLOW ALOFT
CONTINUES NECESSITATING THE WATCH FOR VORT MAXES EMBEDDED WITHIN THE
FLOW. ALONG THE STATIONARY BOUNDARY...SURFACE LOW PRESSURE
APPROACHES FROM KENTUCKY SUNDAY NIGHT AND MONDAY. THIS WILL PUSH
SCATTERED SHOWERS BACK NORTH INTO CENTRAL WEST VIRGINIA. HIGH
PRESSURE BUILDS IN ONCE AGAIN ACROSS THE NORTH INTO TUESDAY...WITH
ONLY SOME HIGH CLOUDS TO DEAL WITH IN THE NORTHWEST FLOW...BUT
LOOKING TO BE CONVECTION FREE OTHERWISE FOR THE END OF THE SHORT
TERM PERIOD.

BLENDED THE MET...SREF...AND MOSGUIDE BIAS CORRECTED NUMBER FOR THE
TEMPERATURES GENERALLY...USING THESE AS A STARTING POINT. OVERALL
TREND LOOKS TO BE NEAR NORMAL FOR MID SUMMER.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
GENERALLY FOLLOWING HPC GUIDANCE. STATIONARY FRONT TO THE SOUTH
WEAKENS SO THAT DRIER AND SLIGHTLY COOLER WEATHER WILL GRADUALLY
TAKE OVER LATER MONDAY AND TUESDAY. DOWNGRADED OUR CHANCE POPS
MONDAY TO SLIGHT CHANCE...KEEPING SLIGHT CHANCE ONLY BECAUSE SOME
MODELS SHOW AN UPPER DISTURBANCE DROPPING ACROSS THE AREA. HPC
THINKS THE MONDAY FEATURE IS WAY OVERDONE WITH FEEDBACK PROBLEMS.
THE VERY WEAK FRONT THEN LIFTS BACK NORTH BY WEDNESDAY...WITH LITTLE
FANFARE. AN AREA OF LOW PRESSURE AND COLD FRONT WILL DROP SOUTHEAST
OVER THE WESTERN UPPER RIDGE AND ACROSS OUR AREA LATER WEDNESDAY
AND THURSDAY. THIS WILL BRING MORE SHOWERS AND THUNDERSTORMS...ALONG
WITH WARMER AND MORE HUMID AIR BY MIDWEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
12Z SATURDAY THROUGH 12Z SUNDAY...
VARIABLE CONDITIONS TODAY...HONESTLY NOT THE BEST DAY TO FLY.
SCT-BKN CU FORMING UNDERNEATH CI VEIL CURRENTLY...WITH CIGS IN MVFR
RANGE AT TIMES.  EARLIER SHRA/TSRA ACTIVITY IS CROSSING MOUNTAINS AT
THIS TIME.  HOWEVER...ACTIVITY ASSOCIATED WITH COLD FRONT WILL BE
DROPPING IN DURING THE LATE AFTERNOON/EARLY EVENING HOURS.  WENT
WITH PREVAILING MVFR CONDITIONS FOR A TIME AT MOST TAF
LOCATIONS...BUT BRIEF PERIODS OF IFR CERTAINLY EXPECTED IN THE
HEAVIEST SHOWERS/STORMS.  WATCH OUT FOR WIND GUSTS OF UP TO 30 KNOTS
NEAR ANY STORM.

COVERAGE OF RAIN SHOULD TAIL OFF A BIT AFTER SUNSET BUT SCATTERED
SHRA AND A FEW THUNDERSTORMS WILL LIKELY CONTINUE AHEAD OF THE
FRONT.  THE BOUNDARY WILL SINK INTO CENTRAL WEST VIRGINIA BY
06Z...BUT SLOW TO A CRAWL THEREAFTER.  TAF SITES SHOULD BE FREE OF
RAINFALL FOR THE MOST PART BY 12Z AND AFTER...ALTHOUGH FAR SOUTHERN
WEST VIRGINIA AND SOUTHWEST VIRGINIA WILL STILL BE UNDER THE GUN.
PATCHY FOG EXPECTED AT ANY LOCATION THAT CAN CLEAR OUT TOWARDS
SUNRISE.  MOST SITES WILL ACHIEVE VFR CONDITIONS ONCE AGAIN BY 14Z
OR SO.

AFTER 18Z SUNDAY...
IFR POSSIBLE EARLY MONDAY MORNING DUE TO FOG.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...CL
SHORT TERM...26
LONG TERM...JMV
AVIATION...CL
Hazardous weather outlook, Jul 11, 3:11 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
411 AM EDT SAT JUL 11 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-120815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
411 AM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 11, 2:41 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
341 PM EDT SAT JUL 11 2009

OHZ075-083-084-086-112015-
ATHENS-GALLIA-JACKSON-VINTON-
341 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS WILL AFFECT JACKSON...NORTHWESTERN GALLIA...
VINTON AND WEST CENTRAL ATHENS COUNTIES...

AT 337 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM KINGSTON
TO 7 MILES SOUTH OF NORTH FOLK VILLAGE TO KINCAID SPRINGS...MOVING
EAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS...WITH AN INCH
OF RAIN POSSIBLE IN 30 MINUTES OR LESS.

THESE STORMS WILL BE NEAR EAGLE MILLS AROUND 400 PM...BYER AROUND 410
PM AND COALTON AROUND 415 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

14
Special weather statement, Jul 11, 3:15 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT SAT JUL 11 2009

OHZ083-087-112045-
JACKSON-LAWRENCE-
415 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT JACKSON AND NORTH CENTRAL
LAWRENCE COUNTIES...

AT 414 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR BEAVER...MOVING SOUTHEAST AT 35
MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR PETERSBURG AROUND 430 PM...MABEE AROUND 435
PM AND OAK HILL AROUND 445 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

14
Special weather statement, Jul 11, 3:31 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT SAT JUL 11 2009

OHZ086-087-WVZ006-007-014-112100-
CABELL-GALLIA-LAWRENCE-MASON-PUTNAM-
431 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAWRENCE...
NORTHEASTERN CABELL...SOUTH CENTRAL GALLIA...SOUTHWESTERN MASON AND
WEST CENTRAL PUTNAM COUNTIES...

AT 430 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR CROWN CITY...MOVING EAST AT 25
MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ASHTON AROUND 450 PM AND FRAZIERS BOTTOM
AROUND 500 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

14
Special weather statement, Jul 11, 3:59 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT SAT JUL 11 2009

OHZ086-WVZ007-008-014-112145-
GALLIA-JACKSON-MASON-PUTNAM-
459 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PUTNAM...SOUTH CENTRAL
JACKSON...SOUTHEASTERN GALLIA AND SOUTHERN MASON COUNTIES...

AT 457 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR ASHTON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FRAZIERS BOTTOM AROUND 510 PM...BUFFALO
AROUND 515 PM...GRIMMS LANDING AROUND 520 PM AND LIBERTY AROUND 540
PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

14

The radar

The Charleston,WV radar (KRLX), 90 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud, 1 heavy rain, 1 lightning. Local standard time, as filed.

Funnel Cloud, Lawrence

When
July 11, 4:06 PM EST
Where
Lawrence County, Pedro
Reported by
Public
Coordinates
38.630, -82.670

Thunderstorm Wind, Lawrence

When
July 11, 4:15 PM EST
Where
Lawrence County, 5 mi NE of Ironton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
38.581, -82.605

Multiple trees were blown down along roads. A roof was damaged.

Thunderstorm Wind, Lawrence

When
July 11, 4:30 PM EST
Where
Lawrence County, 2 mi N of Ironton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.559, -82.670

Large tree limbs were blown down.

Thunderstorm Wind, Lawrence

When
July 11, 4:35 PM EST
Where
Lawrence County, 8 mi NE of Ironton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.612, -82.565

Several trees or large branches were knocked down.

Heavy Rain, Lawrence

When
July 11, 4:45 PM EST
Where
Lawrence County, Lisman to Proctorville
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.650, -82.680

Rain amounts of 1.5 to 2 inches fell in an hour, causing poor drainage areas to overflow and block several roads. Urban street flooding was also common for a brief time, when storm drains could not handle the runoff.

Lightning, Lawrence

When
July 11, 5:00 PM EST
Where
Lawrence County, 0.81 mi SW of Royersville
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.612, -82.680

Three people were struck by lightning along Elizabeth Township Route 323. Four people were riding all terrain vehicles, when a downpour had them seek shelter under a tree. One of the victims said, there was no thunder or lightning. We were just trying to stay dry and the lightning just hit all at once. One woman was knocked unconscious for about 20 minutes. The 2 females were transported by ambulance to Cabell Huntington Hospital, while the third person did not seek treatment. The woman that was knocked unconscious checked out of the hospital with no injuries. The other woman spent 3 days in the hospital undergoing tests. She was still having vision problems and pain in her hands and feet.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188540, 188537, 188536, 188538, 188559, 188548.